|Vitamins, Minerals, and Supplements
Aug 12, 2006
Hi Dr. Bob,
First off I must say that just reading your replies have given me alot of strength to go forward with life. I'm newly diagnosed as of last week. My CD4 count was found to be 56. i don't know my viral load. I have to go next week for a follow up. I went to the doctor because I had shingles in March and couldn't get rid of a cough. I've been an avid martial artist most of my life so I'm in good shape physically. My hemoglobin was found to be very low as well. Once the doctor found out about my low cd4 count he attributed it to chronic disease, since the sonogram of my liver, kidneys and stomach was fine, as well as my B12 and folic acid. He immediately put me on Atripla..
My question is this, can I still take HMB, milk thistle, COQ10, carnitine, 5htp, Flaxseed Oil, and multivitamins as well as Muscle Milk. I eat healthy 4-5 x's a day. Also, is there any other supplement, vitamin, or mineral that you would recommend?
Thank You and God Bless
Response from Dr. Frascino
I'm sorry to hear about your recent AIDS diagnosis. Anemia of chronic disease can be the sole or a contributing cause to your anemia. If no other treatable causes of your anemia can be determined, treatment would include HAART (highly active antiretroviral therapy) to inhibit HIV viral replication, thereby allowing immune reconstitution (increased CD4) and hopefully correction of your anemia as well. In addition, depending on the severity of your anemia, Procrit could be added. Procrit is a once-a-week, self-administered small injection that stimulates the production of additional new red blood cells. It has been shown to be highly efficacious in treating certain HIV-related anemias, including anemia of chronic disease and AZT-induced anemia.
Turning briefly to your HIV disease in general, I should point out:
1. You have profound CD4 deficiency, leaving you highly susceptible to opportunistic illnesses and malignancies. You should begin prophylaxis immediately to help prevent these complications. (Bactrim to help prevent Pneumocystis carinii pneumonia, for example.)
2. You should begin HAART (highly active antiretroviral therapy) ASAP to prevent further immune compromise by inhibiting HIV replication. This will hopefully allow for some degree of immune reconstitution.
3. Regarding your extensive list of vitamins, minerals and supplements, some of these could potentially interact with some of your antiretroviral therapies or other medications. You'll need to review all of these products with your HIV specialist to check for specific drug-supplement interactions.
4. Despite being a martial artist, having a healthy diet and taking a variety of supplements, your health is in a very precarious position at the moment. You need to seek the help of an experienced HIV/AIDS specialist without delay.
AIDS without symptoms
back pain? Anxiety?Fatigue? or HIV
- Eye Floaters After Getting A Tattoo Worried I Have HIV
- Fever After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Flaky Skin After Touching Period Blood Worried I Have HIV
- Flu Symptoms After Rimming Worried I Have HIV
- Groin Pain After Giving A Bj Worried I Have HIV
- Headache After Unprotected Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.